Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 101, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2000, 3:54 PM EDT for Fluvanna County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2000, 3:54 PM EDT (19:54 UTC)
- Expired
- May 22, 2000, 4:20 PM EDT
- In force
- 26 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Fluvanna County, VA
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
390 WUUS51 KAKQ 221954 SVRAKQ VAC065-222020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 354 PM EDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLUVANNA COUNTY IN CENTRAL VIRGINIA * UNTIL 420 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR PALMYRA AROUND 355 PM EDT. DIXIE...WILMINGTON AROUND 400 PM EDT. COLUMBIA...KENTS STORE AROUND 410 PM EDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. WINDS UP TO 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY $$ ARMSTRONG/COBB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM EDT, 14 minutes earlier.
Area forecast discussion, May 22, 3:40 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT MON MAY 22 2000 BUSY TIME RIGHT NOW AT THE OFFICE...WITH A PAIR OF SUPERCELLS ONGOING OVER SW PORTIONS OF THE CWA. WATCH ISSUED UNTIL 9 PM. TSTMS A RESULT OF DESTABILIZATION IN CLEARED OUT AREAS...AND ADDED DESTABILIZATION WITH COLD POOL BENEATH VORT LOBE WORKING EWD THROUGH THE AREA. AS VORT MOVES EAST OF THE AREA AFT 00Z TONIGHT...THINGS SHOULD QUIET DOWN RAPIDLY...WITH SOME CLEARING EXPECTED. WITH PARTIAL CLEARING AND LIGHT WINDS EXPECT SOME PATCHY FOG TO DEVELOP LATE TONIGHT. ON TUE...NEXT SYSTEM TO APPROACH IS WARM FRONT MOVING QUICKLY E IN PROGESSIVE WLY FLOW. LOW LEVEL WLY FLOW A DRY FLOW FOR US...BUT WARM ADVECTION AND ASSOC LIFT WARRANTS A LOW CHC POP LATE TUE AND TUE NIGHT. WARM FRONT LIFTS N OF AREA WED MORNING. COULD SEE LINGERING RAIN ERN SHORE EARLY WED...OTHERWISE..CWA MAINLY IN WARM SECTOR...AND THINK WILL SQUEEZE OUT A DRY DAY FOR THE MOST PART. COLD FRONT TO DROP THROUGH THE CWA WED NIGHT AND EARLY THU. NOT A WHOLE LOT OF MOISTURE EXPECTED WITH IT...BUT AGAIN CHC WARRANTED. FURTHER INTO EXTENDED...FRI LOOKS DRY ASSUMING FRONT CLEARS THE AREA TO THE S. SAT WX WILL DEPEND ON WX WAVE DEVELOPS ALONG THE FRONT AND TRACKS INTO AREA...AS PER ECMWF. MRF MORE OF A DRY SOLUTION WITH BERMUDA HIGH AND DRY SW FLOW. WL LOOK AT NCEP THOUGHTS BEFORE MAKING A CALL. CSTL WTRS...MARINE FCSTR MADE MINOR CHANGES IN WIND FCAST BASED ON NEW FCAST LOW TRACK...AND MESOETA GRIDS. NO FLAGS REQUIRED. .AKQ...NONE. REILLY
In the hours before
Special weather statement, May 22, 1:11 PM EDT, 2 hours 43 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 111 PM EDT MON MAY 22 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THIS AFTERNOON...THUNDERSTORMS WILL INTO THE EASTERN VIRGINIA PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR UPDATES ON THE POTENTIAL FOR SEVERE WEATHER. REILLY
Special weather statement, May 22, 1:50 PM EDT, 2 hours 4 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330- SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE WAKEFIELD, VA 150 PM EDT MON MAY 22 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THIS AFTERNOON...THUNDERSTORMS WILL MOVE INTO THE EASTERN VIRGINIA PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR UPDATES ON THE POTENTIAL FOR SEVERE WEATHER. REILLY/FOSTER
Local storm report, May 22, 3:08 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
308 PM EDT MON MAY 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM VICTORIA VA 2.25 TO 2.50 INCH HAIL HAIL
05/22/00 LUNENBURG
44Special weather statement, May 22, 3:20 PM EDT, 34 minutes before
NCZ012>017-030>032-102-VAZ062-063-067>073-078>098-100-ANZ630>633-654- 656-658-230000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT MON MAY 22 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 321 IS IN EFFECT UNTIL 9 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR A LARGE PART OF CENTRAL AND SOUTHEAST VIRGINIA... NORTHEAST NORTH CAROLINA...THE MIDDLE AND LOWER CHESAPEAKE BAY AND ADJACENT COASTAL WATERS. THE NORTH CAROLINA COUNTIES INCLUDED ARE BERTIE CAMDEN CHOWAN CURRITUCK GATES HERTFORD NORTHAMPTON PASQUOTANK PERQUIMANS THE VIRGINIA COUNTIES INCLUDED ARE AMELIA BRUNSWICK CHARLES CITY CHESTERFIELD DINWIDDIE GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER MATHEWS MIDDLESEX NEW KENT NORTHAMPTON NOTTOWAY POWHATAN PRINCE GEORGE SOUTHAMPTON SURRY SUSSEX YORK THE VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG THE FOLLOWING MARINE AREAS AREA ALSO AFFECTED THE CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY THE ATLANTIC COASTAL WATERS FROM PARRAMORE ISLAND TO CURRITUCK LIGHT NORTH CAROLINA CURRITUCK SOUND THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE VIRGINIA PIEDMONT SINCE 2 PM. THE STORMS WILL CONTINUE INTENSIFYING AND MOVE SOUTHEAST TOWARD THE COAST THROUGH THE REMAINDER OF THE AFTERNOON AND THIS EVENING. THE STRONGER THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE). STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:32 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 48 min |
| May 22, 3:06 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 29 min |
| May 22, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 48 min |
| May 22, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Nottoway | 33 min |
| May 22, 7:20 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Sussex | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.